A health care worker in Alaska developed a severe allergic reaction after receiving the Pfizer-BioNTech COVID-19 vaccine, according to
At least one other health care worker at the same facility also experienced a less serious reaction following the injection.
What are the details?
The unnamed health care worker, an employee at the Bartlett Regional Hospital in Juneau, Alaska, had to be hospitalized overnight for the severe reaction.
The worker, a middle-aged woman, reportedly had no history of allergies and never experienced anaphylaxis, according to the New York Times.
According to the outlet, all 96 workers at Bartlett Regional Hospital received the vaccine on Tuesday. Medical experts observed the workers for 30 minutes following the injection. The woman, however, began feeling flushed about 10 minutes after receiving the shot, and shortly began experiencing other symptoms such as shortness of breath and an elevated heart rate.
Dr. Lindy Jones, an emergency physician who treated the woman, said, “She had a red, flushed rash all over her face and torso. I was concerned about an anaphylactic reaction.”
The woman was initially treated with antihistamines, but later received an emergency injection of epinephrine.
The outlet reported that the worker’s symptoms abated, but returned, forcing physicians to place her on intravenous epinephrine and took her to the ICU for overnight observation.
The woman was taken off all medications as of Wednesday morning and was expected to be discharged. There is no further information available about the woman or her condition at the time of this reporting.
CNN reported on Thursday that a second health care worker also experienced a reaction. The second worker was reportedly treated for less severe symptoms and was ultimately released within an hour.
In a statement, Pfizer said that the biotechnology company is “working with local health authorities to assess” the reactions, and will “closely monitor all reports suggestive of serious allergic reactions following vaccination and update labeling language if needed.”
Last week, two health care workers in the United Kingdom
experienced allergic reactions following the COVID-19 vaccine, prompting the government to issue an allergy alert in connection with the vaccination.
U.K. regulators say that people with history of allergic reactions to medicine or food should avoid the COVID-19 vaccine following the reaction.
Both workers were expected to recover following the reaction.